Annals of Applied Probability

The cut-tree of large Galton–Watson trees and the Brownian CRT

Jean Bertoin and Grégory Miermont

Full-text: Open access


Consider the edge-deletion process in which the edges of some finite tree $T$ are removed one after the other in the uniform random order. Roughly speaking, the cut-tree then describes the genealogy of connected components appearing in this edge-deletion process. Our main result shows that after a proper rescaling, the cut-tree of a critical Galton–Watson tree with finite variance and conditioned to have size $n$, converges as $n\to\infty$ to a Brownian continuum random tree (CRT) in the weak sense induced by the Gromov–Prokhorov topology. This yields a multi-dimensional extension of a limit theorem due to Janson [Random Structures Algorithms 29 (2006) 139–179] for the number of random cuts needed to isolate the root in Galton–Watson trees conditioned by their sizes, and also generalizes a recent result [Ann. Inst. Henri Poincaré Probab. Stat. (2012) 48 909–921] obtained in the special case of Cayley trees.

Article information

Ann. Appl. Probab., Volume 23, Number 4 (2013), 1469-1493.

First available in Project Euclid: 21 June 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F05: Central limit and other weak theorems 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)

Galton–Watson tree cut-tree Brownian continuum random tree


Bertoin, Jean; Miermont, Grégory. The cut-tree of large Galton–Watson trees and the Brownian CRT. Ann. Appl. Probab. 23 (2013), no. 4, 1469--1493. doi:10.1214/12-AAP877.

Export citation


  • [1] Abraham, R. and Delmas, J. F. (2012). Record process on the continuum random tree. Available at arXiv:1107.3657.
  • [2] Addario-Berry, L., Broutin, N. and Holmgren, C. (2011). Cutting down trees with a Markov chainsaw. Available at arXiv:1110.6455.
  • [3] Aldous, D. (1993). The continuum random tree. III. Ann. Probab. 21 248–289.
  • [4] Aldous, D. and Pitman, J. (1998). The standard additive coalescent. Ann. Probab. 26 1703–1726.
  • [5] Bertoin, J. (1997). Cauchy’s principal value of local times of Lévy processes with no negative jumps via continuous branching processes. Electron. J. Probab. 2 12 pp. (electronic).
  • [6] Bertoin, J. (2002). Self-similar fragmentations. Ann. Inst. Henri Poincaré Probab. Stat. 38 319–340.
  • [7] Bertoin, J. (2006). Random Fragmentation and Coagulation Processes. Cambridge Studies in Advanced Mathematics 102. Cambridge Univ. Press, Cambridge.
  • [8] Bertoin, J. (2012). Fires on trees. Ann. Inst. Henri Poincaré Probab. Stat. 48 909–921.
  • [9] Greven, A., Pfaffelhuber, P. and Winter, A. (2009). Convergence in distribution of random metric measure spaces ($\Lambda$-coalescent measure trees). Probab. Theory Related Fields 145 285–322.
  • [10] Gromov, M. (1999). Metric Structures for Riemannian and Non-Riemannian Spaces. Progress in Mathematics 152. Birkhäuser, Boston, MA.
  • [11] Haas, B. and Miermont, G. (2012). Scaling limits of Markov branching trees, with applications to Galton–Watson and random unordered trees. Ann. Probab. 40 2589–2666.
  • [12] Janson, S. (2006). Random cutting and records in deterministic and random trees. Random Structures Algorithms 29 139–179.
  • [13] Lyons, R., Pemantle, R. and Peres, Y. (1995). Conceptual proofs of $L\log L$ criteria for mean behavior of branching processes. Ann. Probab. 23 1125–1138.
  • [14] Meir, A. and Moon, J. W. (1970). Cutting down random trees. J. Aust. Math. Soc. 11 313–324.
  • [15] Panholzer, A. (2006). Cutting down very simple trees. Quaest. Math. 29 211–227.
  • [16] Pitman, J. (1999). Coalescent random forests. J. Combin. Theory Ser. A 85 165–193.